Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS Great Falls, MT

July 11, 2004Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 11, 2004, 4:47 PM MDT for Blaine County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 4:47 PM MDT (22:47 UTC)
Expired
Jul 11, 2004, 5:30 PM MDT
In force
43 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 142 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-523 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 112247
SVRTFX
MTC005-112330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 PM MDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 530 PM MDT

* AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL BLAINE COUNTY...OR ABOUT 27 MILES EAST OF CHINOOK...  
  AND MOVING NORTHEAST AT 35 MPH. THIS STORM WILL REMAIN OVER RURAL  
  AREAS OF EAST CENTRAL BLAINE COUNTY.

LAT...LON 4863 10874 4846 10863 4864 10797 4884 10811

$$
SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:57 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 11, 2:57 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
257 PM MDT SUN JUL 11 2004

.DISCUSSION...UPPER LEVEL LOW OVER ALBERTA CONTINUES TO SEND ENOUGH
MOISTURE OVER NORTHERN ROCKY MOUNTAIN FRONT FOR SOME ISOLATED
THUNDERSTORMS FOR LATE AFTERNOON/EARLY EVENING TIME FRAME. COLD
FRONT GOING THROUGH EASTERN PORTION OF ZONES SO WILL ADD CONVECTION
FOR THAT AREA FOR LATE AFTERNOON/EARLY EVENING AS WELL. GUSTY WINDS
WILL CONTINUE OVER NORTH WEST PORTION OF ZONES DECREASING LATER
TONIGHT.

MONDAY THROUGH TUESDAY SHOULD SEE UPPER LEVEL RIDGE AND SURFACE HIGH
PRESSURE BUILD BACK OVER AREA WARM AND DRY CONDITIONS. CAMP

WEDNESDAY THROUGH SUNDAY...UPPER RIDGE TO DOMINATE WEATHER FOR
REGION THROUGH FRIDAY FOR WARM AND GENERALLY DRY CONDITIONS. BY
FRIDAY NIGHT A SHORT WAVE WILL ROTATE THROUGH AND BE OF SUFFICIENT
STRENGTH TO BREAK THE RIDGE DOWN...ALLOWING THE UPPER LOW OFF THE
WEST COAST TO PUSH INTO BRITISH COLUMBIA BY SUNDAY MORNING. AM NOT
EXPECTING A LOT OF MOISTURE TO BE AVAILABLE WITH THE SHORT WAVE SO
HAVE PULLED OUT MOST OF THE SMALL POPS THAT WERE IN FOR FRIDAY
AFTERNOON AND EVENING. TEMPERATURES OVER THE WEEKEND WILL BE
SLIGHTLY COOLER THAN THEY WERE DURING THE WEEK BUT STILL VERY NICE
FOR SUMMER AND RIGHT AROUND NORMAL. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF UB 045/083 051/087 056 07000
    BUBBB 090/057 092/054 088/054 085/054 083 00000000000
CTB UB 044/081 048/084 053 07000
    BUBBB 088/055 090/053 086/053 081/053 079 000000000--
HLN UB 049/088 055/090 057 07100
    BUBBB 092/059 092/058 089/055 087/055 085 0000-1-----
BZN UB 044/085 048/088 052 07200
    BUUBB 090/053 091/052 089/052 086/052 084 00000000000
WEY BB 038/077 040/080 048 07211
    BBBBB 081/049 081/046 081/046 078/046 076 221101-0-00
DLN UB 045/086 049/087 052 072--
    BBBBB 089/054 090/051 086/051 085/051 083 1-1-11-----
HVR UB 049/085 053/089 058 07000
    UUBBB 092/059 092/059 091/057 087/057 085 00000000000
LWT UB 045/081 050/086 055 07200
    BUUBB 087/057 091/057 087/055 086/055 085 00000000000
&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 11, 6:20 AM MDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 AM MDT SUN JUL 11 2004

MTZ008>015-044>055-121105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
620 AM MDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:04 PM MDTSevere Thunderstorm WarningTFXPondera26 min
Jul 11, 4:40 PM MDTSevere Thunderstorm WarningTFXFergus50 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.